Iowa, 2010Flooding in Iowa, July 23 to 31, 2010
July 23 to 31, 2010 · NWS FSD · 3 events in 3 counties and zones
Runoff from late July heavy rain caused minor to moderate flooding along the Big Sioux River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from late July heavy rain caused minor to moderate flooding along the Big Sioux River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 23, 4:07 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 23, 4:07 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 AM CDT FRI JUL 23 2010
.DISCUSSION...
LARGE SCALE PATTERN HAS CHANGED ONLY SUBTLY OVER LAST DAY OR SO...
WITH MAIN CHANGES BEING THE SIGNIFICANT SYSTEM IN THE SHORT TERM...
A STRONG TROUGH PUSHING THRU THE NRN ROCKIES. LEADING WAVE EXITING
THRU SWRN ONTARIO HAS WK HANGBACK PV SUPPORT TOWARD LOCATION OF
SUBTROPICAL PLUME NOSING THRU NE AND INTO MN...AND THIS ALSO ALONG
LOCATION OF ONE OF SEVERAL CONVECTIVE REINFORCED LOW LVL BOUNDARIES
ACRS THE AREA. CHALLENGE TO THE SHORT TERM AGAIN DETERMINING THE
IMPACT OF EARLY MORNING CONVECTION AND MODIFIED AIR POOL ON THE
SVR WX THREAT FOR THE AFTN/EVNG HOURS.
STORMS IN FAR SERN CWA SHUD HAVE PEAKED BOTH IN INTENSITY AND
COVERAGE BY 09Z...WITH STRUCTURES FAVORING HEAVY RAINFALL AS THE
ONLY THREAT. LLJ ON FBY PROFILER REALLY STARTING TO STRONGLY VEER
WHICH IS REDUCING THE CROSS GRADIENT FLOW. WL GRADUALLY FADE THIS
ACTIVITY DOWN FROM SCT TO ISOLD DURING MORNING...BUT RELUCTANT TO
FULLY ELIMINATE THREAT IN FAR SE AS BNDRY IS NOT EXPECTED TO WANDER
MUCH FROM EARLY DAY RESTING PLACE...WITH UPSTREAM WAVE INDUCING
Q VECTOR SUPPORT TO NWRD RETURN THRU THE DAY.
MID LVL WAA WL CONTINUE TO INCREASE IN ADVANCE OF WAVE AND AN ISOLD
ELEVATED STORM OR TWO COULD THREATEN TO DEVELOP NR KHON/K9V9 AREA
TOWARD NOON HOUR...BUT OVERALL SHUD BE QUIET UNTIL AFTN OUTSIDE THE
FAR SERN CWA AS TMPS WARM ALFT AND AWAIT NWRD PUSH OF SFC BNDRY.
BY LATE AFTN...EXPECT INVERTED TROUGHING/FRONTAL ZONE TO PUSH INTO
FAR WRN CWA. WL BE NOSE OF TREMENDOUS CONVERGENCE...AND WARMING TMPS
ALFT AND POOLING OF LOW LVL MOISTURE AS A RESULT WL SET UP AREAS S
OF I90 WITH MLCAPE OF 2000-3000 J/KG...AND WKNG CAP LATE DAY AS
LARGER SCALE LIFT FORCING PUSHES OVR BNDRY. SVR PARAMETERS ARE QUITE
EYE OPENING...WITH A NICELY DISTRIBUTED DEEP LYR SHEAR FAVORING
ROTATING UPDRAFTS. WHILE 0-1 BULK SHEAR IS NOT ESPECIALLY STRONG...
SOME INCREASE LOCALLY JUST TOWARD E/NE OF SFC LOW EXPECTED AND
WL PRESENT AN ENHANCED TORNADIC THREAT LATE AFTN INTO JUST AFTER
SUNSET. EXPECT THERE COULD BE SOME HP STRUCTURES AS WELL EARLY IN
EVENT AS STORMS STAY A BIT MORE DISCRETE...WITH SOME RIGHT MOVING
MOTIONS SHOWING ONLY 5 TO 10 KTS TOWARD ESE...AND VERY LARGE HAIL
WOULD BE FAVORED. HIGHEST SVR THREAT AREA INTO EARLY EVNG N OF I90
AND W OF I29. SVR THREAT WL TRANSITION MORE TOWARD WIND AS CONVECTION
CONGEALS INTO LARGER LINEAR STRUCTURE...LKLY QLCS WITH COMMA HEAD TO
LINE N AND E OF SFC LOW. FFA MAINTAINED THIS GO AROUND...SUPPORTED
WITH EITHER THE HEAVIER RAINFALL EXPECTED THRU AREAS ALG N OF
I90...OR WITH AREAS JUST S OF THERE HAVING EXPERIENCED TREMENDOUS
RAINFALL ON WED NIGHT.
REMAINDER OF FCST IS RELATIVELY UNEVENTFUL. STRONG SUBSIDENCE WL
BUILD IN DURING SAT BEHIND PASSAGE OF STG UPR TROUGH. THERMODYNAMIC
PROFILES ALONE WOULD SUGGEST SOME SHORT SHOWERS DUE TO SMALL CAPE
PRESENT...BUT MORE LKLY TO HAVE BULKY CU FIELD LIMITED BY THE LARGER
SCALE SUBSIDENCE...AS DWPTS COMPARED TO TMPS ALFT COMPARE FAVORABLY
FOR CU DEVELOPMENT. SHUD CLEAR RAPIDLY SAT EVNG...AND WHILE ON SFC
LOOKS FAVORABLE FOR POTENTIAL WIDESPREAD FOG...A DAY OF MIXING AND
VENTILATION LOOKS TO MAKE VERY SHALLOW...AND CUD BE DEALING WITH
ONLY A FEW PATCHES ALG LOW LYING AREAS WITH CLEAR SKIES AND LIGHT
WINDS. SELY FLOW WL INCREASE SUNDAY...BUT MOISTURE RETURN NOT QUITE
ON TRAJECTORY UNTIL MONDAY...SO ANY INCREASE IN DWPTS LARGELY LOCAL
EVAPORATION.
ONE CHANGE TO FCST AT THIS RANGE WAS TO ADD LOW CHC POP TO NW IA
AREAS ON MON/MON EVNG. SEVERAL MDLS INDICATE THAT WL BE A WK WAVE ON
THE SRN EDGE OF WLY THAT WANDERS FAR ENOUGH NWRD TO INTERACT WITH
ADVECTION OF LEADING DEEPER MOISTURE RETURN. NOT ENOUGH CONFIDENCE
TO PUSH PAST LOW CHC...BUT ENOUGH TO ADD MENTION. AS A RESULT...
SLOWED UP WITH WARMING AND CUT BACK DIURNAL RANGE IN THIS MORE MOIST
AREA MON THRU TUE.
TEMPWISE...WL BE DEALING WITH RAIN MODIFIED AIRMASS AGAIN THRU MUCH
OF CWA. HOWEVER...HARD TO CUT BACK MAX TMPS TOO MUCH WITH READINGS
IN THE UPPER 70S EVEN AT 09Z IN SERN NEBRASKA. WARMEST SHUD BE RIGHT
OUT AHEAD OF THE FRONTAL ZONE THRU LOWER BRULE AREAS...WHERE SOME
LOWER 90S IN PLACE. OTHERWISE...MOST CHANGES TO TMPS ARE FAIRLY
MINOR FROM PREVIOUS FCST AS COOLER AND DRIER AIR PUSHES IN FOR THE
WEEKEND...SLOWLY RETURNING MOISTURE AS FLOW TURNS SE SUN THRU TUE.
/CHAPMAN
&&
.AVIATION...
MAINLY VFR THROUGH THE DAY AS WAVE SWEEPS THROUGH WITH CONVECTION TO
THE SOUTH EARLY THIS MORNING. SOME PATCHY MVFR CEILINGS POSSIBLE
THROUGH ABOUT 14Z. OTHERWISE WILL WAIT TO SEE WHERE THUNDERSTORMS
DEVELOP THIS AFTERNOON. INITIAL THOUGHTS ARE DEVELOPMENT FROM AROUND
THE KPIR TO K9V9 AREA AFTER ABOUT 20Z...THEN SPREADING EASTWARD AND
BECOMING MORE ORGANIZED INTO THE NIGHT. WITH ANY THUNDERSTORM...IFR
CONDITIONS WILL BE POSSIBLE...ESPECIALLY AROUND KHON FROM ABOUT 23Z
TO 03Z. CLEARING SKIES ARE EXPECTED BEHIND A STRONG UPPER LEVEL WAVE
LATE TONIGHT AS IT MOVES THROUGH. /08
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH TONIGHTFOR IAZ001>003-012>014-020>022-031-032.
MN...FLASH FLOOD WATCH TONIGHT FOR MNZ071-072-080-081-089-090-097-
098.
NE...FLASH FLOOD WATCH TONIGHT FOR NEZ013-014.
SD...FLASH FLOOD WATCH TONIGHT FOR SDZ038>040-053>056-059>062-
065>071.
&&Hazardous weather outlook, Jul 23, 4:59 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 AM CDT FRI JUL 23 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
559 AM CDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
NON SEVERE THUNDERSTORMS WILL EXIT DURING THE EARLY MORNING HOURS
FROM AREAS AROUND STORM LAKE AND IDA GROVE. MUCH OF THE LATE
MORNING INTO EARLY AFTERNOON WILL BE QUIET WITH PERHAPS A FEW
ELEVATED NON SEVERE THUNDERSTORMS DEVELOPING MIDDAY AROUND HURON
AND CHAMBERLAIN.
HOWEVER...A POTENT SEVERE WEATHER THREAT WILL EVOLVE LATE THIS
AFTERNOON INTO THE EVENING HOURS. ISOLATED SEVERE STORMS ARE
EXPECTED TO DEVELOP RAPIDLY LATE AFTERNOON INTO EARLY EVENING IN
THE MID JAMES VALLEY...MOVING SLOWLY EASTWARD DURING THE EVENING.
THESE SUPERCELL STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE
HAIL UP TO BASEBALL SIZE...ALONG WITH WIND GUSTS TO 80
MPH...TORRENTIAL RAINFALL...AND EVEN A FEW TORNADOES. STORMS WILL
BECOME MORE NUMEROUS AND CONGEAL INTO A MORE LINEAR STRUCTURE
PUSHING EASTWARD LATER IN THE EVENING TOWARD INTERSTATE 29...WITH
LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 80 MPH.
STORMS WILL CONTINUE TO PUSH EASTWARD INTO SOUTHWEST
MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEASTERN NEBRASKA
OVERNIGHT...WITH THE THREAT FOR DAMAGING WINDS IN EXCESS OF 70
MPH AS WELL AS HAIL TO HALF DOLLAR SIZE.
FLOODING...
HEAVY RAINFALL FROM WEDNESDAY NIGHT HAS PRODUCED RIVER FLOODING
FOR THE VERMILLION...BIG SIOUX...LITTLE SIOUX AND MISSOURI
RIVERS...AND FLOODING CONTINUES ALONG THE JAMES RIVER.
ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE TONIGHT FROM THE JAMES
VALLEY EASTWARD. AT THIS TIME...HEAVIEST RAINFALL AVERAGING FROM
1 TO 3 INCHES IS EXPECTED FOR AREAS NORTH OF INTERSTATE 90.
HOWEVER...WITH RECENT WIDESPREAD HEAVY RAINFALL TO THE SOUTH OF
INTERSTATE 90... LESSER RAINFALL AMOUNTS OCCURRING RAPIDLY WILL
STILL PRODUCE A FLASH FLOODING THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM CDT BETWEEN THE
MISSOURI AND
JAMES VALLEYS...TOWARD SUNSET ALONG THE INTERSTATE 29
CORRIDOR...AND LATE
EVENING ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 23, 4:22 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 AM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM FLASH FLOOD IDA GROVE 42.34N 95.47W
07/23/2010 IDA IA LAW ENFORCEMENT
ODEBOLT CREEK OUT OF ITS BANKS. MAPLE RIVER WITHIN ABOUT
ONE FOOT OF BANKFULL.
&&
KWEISSERFlood, Sioux
- When
- July 23, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Sioux County, 6.5 mi WNW of Rock Vly to 11.5 mi S of Hawarden
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.236, -96.419
Runoff from late July heavy rain caused minor to moderate flooding along the Big Sioux River. Some roads and fields along the river were flooded. The river rose to about 4 feet above flood stage at Hawarden at the end of the month and was still rising.
Flood, Plymouth
- When
- July 23, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Plymouth County, 6 mi N of Akron to 6 mi SW of Akron
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.917, -96.550
Runoff from late July heavy rain caused minor to moderate flooding along the Big Sioux River. Some roads and fields along the river were flooded. The river rose to over 4 feet above flood stage at Akron at the end of the month and was still rising.
Flood, Lyon
- When
- July 28, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Lyon County, 3 mi NW of Granite to 5 mi SE of Beloit
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -96.612
Runoff from late July heavy rain caused minor to moderate flooding along the Big Sioux River. Some roads and fields along the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 23 to 25, 20104 deaths · 6 events
- Flash Flooding and Flooding in Illinois, July 23 to 24, 20101 death · $261 million · 61 kt wind · 35 events
- Heat in Georgia, July 23 to 24, 20102 deaths · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, July 23, 2010$400,000 · EF2 · 12 events
- Flooding in Iowa, July 23 to 29, 2010$25 million · 2 events
- Flood in Iowa, July 23 to 25, 2010$26 million · 1 event
- Tornadoes and Flash Flooding in Iowa, July 23 to 24, 2010$1.3 million · EF1 · 13 events
- Flood in Alaska, July 23 to 24, 2010$6.0 million · 1 event
- Tornadoes and Flash Flood in South Dakota, July 23, 2010$1.1 million · EF0 · 34 events
- Flash Flooding and Heavy Rain in Iowa, July 23, 2010$1.5 million · 6 events
- Flash Flood and Flood in Wisconsin, July 23 to 24, 2010$1.3 million · 60 kt wind · 7 events
- Flooding and Damaging Winds in Iowa, July 23 to 24, 2010$437,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254363, 254364, 254361.